North Carolina, 2023

Damaging Wind in North Carolina, June 12, 2023

June 12, 2023 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 12, 6:16 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 12, 6:16 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
716 PM EDT Mon Jun 12 2023

.SYNOPSIS...
A cold front will move through the area late this afternoon
through this evening. Low pressure lingers across the Great
Lakes on Tuesday, with mainly dry conditions over the local
area. A weak trough may bring isolated showers and storms to the
region Wednesday and Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 340 PM EDT Monday...

Latest WX analysis reveals ~999mb sfc low pressure centered
across southern Ontario/western NY, with a deepening closed low
lagging back to the W over Lake Michigan. The associated warm
front has lifted N of the local area, with the trailing cold
front now E of the Appalachians and moving into the AKQ
piedmont counties. There are two main areas of convection
ongoing: one across far SE VA and NE NC (with the strongest cells
now pushing offshore), and another just in advance of the cold
front over the piedmont. The latest mesoanalysis indicates the
highest amounts of instability (1500-2000 J/Kg) across the NC
coastal plain just S of the FA. It appears that the storms that
developed and spread into NE NC and SE VA since ~18Z/2pm have
been somewhat of a limiting factor across the SE, though some
isolated strong to marginally SVR storms will be possible into
early this evening. The upstream storms entering the piedmont
are co-located w/ about 1000 J/Kg of ML CAPE that has recently
increased as the batch of showers from a few hrs ago moved N. As
the front continues to move to the E through sunset, localized
strong to SVR storms will be possible, the best chc probably
being over interior sections of SE/east-central VA through
sunset where 1000-1500 J/Kg of ML CAPE will combine w/ ~30kt of
effective shear as the front moves across. SPC's outlook
continues the Marginal Risk from about Ahoskie to Wakefield to
the northern Neck and pts W-NW, with a Slight Risk to the E-SE.
Areal averaged QPF is expected to be on the order of a tenth to
quarter of an inch along/west of I-95, and a quarter to half an
inch along the coast, with locally higher amounts.

Most of the convection will be ending by 00Z or shortly thereafter,
except for some lingering SCTD showers near the coast through
about 02Z/10pm. Becoming partly cloudy to mostly clear
overnight. Lows range from the low-mid 50s piedmont, to the mid
60s near the coast in SE VA and NE NC.

The upper low will linger over the central Great Lakes on Tuesday,
before starting to slowly swing east into the interior
northeast by Tuesday night. For the local area, we'll remain
mainly dry with the front pushing farther offshore and pushing
farther into the deep south. Could see some increasing clouds
later in the day with the trough approaching, and with the front
starting to push back northward across the Carolinas. Otherwise
dry and less humid under a partly to mostly sunny sky. Highs
Tuesday mainly in the upper 70s along the immediate coast to
lower 80s inland.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 350 PM EDT Monday...

With WSW flow aloft, the front will not push much to the S of
the FA, and is forecast at lift back a bit to the N Tue evening.
Will have ~20% PoPs across NE NC Tue evening, with dry WX
elsewhere. Lows mid 50s NW to mid 60s SE. On Wed, the upper low
will move closer to the FA, passing across PA, and into southern
New England Wed night/Thu. PoPs Wed aftn will range from 20-30%
across the far N (closest to the upper low), and over NE NC
closer to sfc low pressure over the Carolinas. In between, PoPs
will be ~15%. Seasonable with highs low-mid 80s. Mainly dry Thu,
as the upper low moves E off the coast of New England. Highs
again mainly ranging through the 80s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 355 PM EDT Monday...

The upper low will linger linger over the northeast US and
eastern Canada through the beginning of the upcoming weekend,
before slowly lifting NE to Atlantic Canada Sun-Mon. The local
area will be well south of the core of the upper low, but will
still be close enough for at least isolated showers/tstms Fri
aftn as shortwave energy rounds the base of the upper low and
passes through the mid-Atlantic. Mainly dry Sat, with somewhat
better chances for showers/tstms by Sun-Mon (20-40%) as the
next system moves in from the W. Temperatures will be close to
seasonal norms (highs in the 80s and lows in the 60s), with
moderate levels of humidity.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
As of 715 PM EDT Monday...

Generally ISOLD convection hanging on E through the rest of the
evening hours ahead of a cold front. OTW...mainly VFR conditions
through tonight...though will have VCTS in ORF/ECG/SBY through
about 02-03Z/13. VFR conditions the persist through Tue night.
Only low-end chances for SHRAs Tue evening for NE NC...and all
areas in the afternoon hours both Wed-Thu.

&&

.MARINE...
As of 250 PM EDT Monday...

1000mb low pressure is centered near Lake Erie with a cold front
extending southward along the Appalachians. Aloft, an upper low is
noted over Lake Michigan with another low over western UT. A
blocking ridge is forming between these two lows. Winds locally are
generally from the south 10-15 kt with a few gusts close to 20 kt.
Waves are 1-2 ft with seas 2-4 ft.

Showers and thunderstorms are ongoing across the southern waters
from Cape Henry southward. Additional storms have developed over the
Eastern Shore and central portions of the Ches Bay. Locally poor
boating conditions will accompany the stronger storms this
afternoon/evening with Special Marine Warnings possible before the
cold front swings through the waters late this evening into the
overnight hours. After the frontal passage, winds will become
west/WNW at 5-10kt tonight into early Tuesday. Waves will hold
around 2-3ft this afternoon, with seas of 3-4ft. Guidance has backed
off on the potential for seas to build to 5 ft around Parramore
Island this evening.

West/southwesterly flow will persist across the area Tuesday into
the second half of the week as an upper level low is slow to lift
out of the Great Lakes and interior New England region. Occasional
spotty showers may be possible during this time period as passing
shortwaves push through. Seas look to remain at 2-4ft with waves of
1-2ft.

Moderate Rip Risk over the Eastern Shore beaches on Tuesday with Low
Risk farther south. Forecasting Low Rip Risk for all area beaches on
Wednesday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Coastal Flood Advisory until 9 PM EDT this evening for
     NCZ015>017-031-032.
VA...None.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB/MAM
LONG TERM...LKB/MAM
AVIATION...ALB/LKB
MARINE...RHR
Hazardous weather outlook, Jun 12, 3:13 PM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
413 PM EDT Mon Jun 12 2023

VAZ048-060>062-064>069-075-076-079>083-087-088-509>522-132015-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Greensville-Sussex-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
413 PM EDT Mon Jun 12 2023

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia, south central Virginia
and southeast Virginia.

.DAY ONE...Tonight.

Showers and scattered thunderstorms will move through the area
through early this evening. A few storms will be capable of producing
strong gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ077-078-084>086-089-090-092-093-095>098-
523>525-132015-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Northumberland-Lancaster-
Gloucester-Middlesex-Mathews-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
York-Newport News-Hampton/Poquoson-
413 PM EDT Mon Jun 12 2023

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Showers and scattered thunderstorms will move through the area this
evening. A few strong to severe storms will be possible through this
evening. Damaging winds will be the main threat, but large hail is
also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ025-VAZ099-132015-
Maryland Beaches-Accomack-
413 PM EDT Mon Jun 12 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Additionally, a cold front crossing the area this evening may lead
to the development of isolated strong to severe thunderstorms through
this evening. Damaging winds will be the main threat, but large hail
is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ021>024-VAZ100-132015-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-
413 PM EDT Mon Jun 12 2023

This Hazardous Weather Outlook is for southeast Maryland and
eastern Virginia.

.DAY ONE...Tonight.

A cold front crossing the area this evening may lead to the
development of isolated strong to severe thunderstorms this
into this evening. Damaging winds will be the main threat, but large
hail is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 12, 3:59 PM EST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Wakefield VA
459 PM EDT Mon Jun 12 2023

VAZ079-087-088-092-122145-
Sussex VA-Southampton VA-Brunswick VA-Greensville VA-
459 PM EDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of central Greensville,
west central Southampton, southwestern Sussex and east central
Brunswick Counties and the City of Emporia through 545 PM EDT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lawrenceville, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Radium around 515 PM EDT.
  Purdy around 520 PM EDT.
  Emporia around 525 PM EDT.
  Jarratt and Green Plain around 530 PM EDT.

Other locations impacted by this storm include Ante, Adams Grove,
Gray, Grizzard, Bufford Crossroads, Dolphin, Yale, Pleasant Shade,
Fields Crossroads and Emporia Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3690 7767 3690 7765 3688 7765 3687 7764
      3689 7764 3688 7762 3691 7756 3694 7722
      3667 7721 3666 7785 3688 7788
TIME...MOT...LOC 2058Z 268DEG 29KT 3680 7779

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Poche
Special weather statement, Jun 12, 5:49 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
649 PM EDT Mon Jun 12 2023

NCZ013-014-031-032-122330-
Hertford NC-Gates NC-Perquimans NC-Chowan NC-
649 PM EDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of northwestern
Perquimans, central Hertford, Gates and north central Chowan Counties
through 730 PM EDT...

At 648 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winton, or near Murfreesboro, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Winton and Cofield around 700 PM EDT.
  Roduco around 710 PM EDT.
  Gatesville and Gates around 715 PM EDT.
  Sunbury, Hobbsville and Corapeake around 730 PM EDT.

Other locations impacted by this storm include Tunis, Gliden, Savage,
Peach, Chowan Beach, Topsy, Mapleton, Buckland, Nicanor and Carter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3630 7668 3631 7670 3630 7671 3632 7709
      3648 7710 3647 7708 3648 7707 3649 7707
      3650 7709 3651 7703 3655 7655 3651 7649
      3646 7649 3640 7646 3629 7646
TIME...MOT...LOC 2248Z 268DEG 27KT 3642 7701

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Poche
Special weather statement, Jun 12, 6:06 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
706 PM EDT Mon Jun 12 2023

VAZ095-524-525-122330-
Hampton/Poquoson VA-Norfolk/Portsmouth VA-Newport News VA-
706 PM EDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of northwestern City
of Norfolk, the City of Hampton and the southern City of Newport
News through 730 PM EDT...

At 705 PM EDT, Doppler radar was tracking a strong thunderstorm near
Northampton, or near Christopher Newport University, moving east at
30 mph.

HAZARD...Winds in excess of 30 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Reduced visibilty and minor flooding possible.

This strong thunderstorm will be near...
  Hampton around 715 PM EDT.
  Hampton University and Fort Monroe around 720 PM EDT.
  Ocean View, Buckroe Beach and Grand View around 725 PM EDT.
  Norfolk around 730 PM EDT.

Other locations impacted by this storm include Fox Hill, Hilton
Village, Phoebus, Willoughby Spit and Raleigh Terrace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3693 7600 3694 7634 3691 7645 3693 7650
      3697 7652 3707 7652 3708 7648 3702 7640
      3711 7633 3713 7625 3700 7625 3695 7610
      3697 7600 3705 7597 3708 7602 3716 7603
      3717 7603 3717 7599 3709 7597 3719 7591
TIME...MOT...LOC 2305Z 260DEG 26KT 3700 7645

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

ALB
Special weather statement, Jun 12, 6:12 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
712 PM EDT Mon Jun 12 2023

VAZ064-076-519-521-522-130015-
Western King and Queen VA-Richmond VA-Western Essex VA-
Eastern Essex VA-Caroline VA-
712 PM EDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of northwestern King
and Queen, northwestern Richmond, east central Caroline and Essex
Counties through 815 PM EDT...

At 712 PM EDT, Doppler radar was tracking a strong thunderstorm near
Milford, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Newtown around 730 PM EDT.
  Champlain around 750 PM EDT.
  Tappahannock and Newland around 805 PM EDT.
  Warsaw and Dunnsville around 815 PM EDT.

Other locations impacted by this storm include Beazley, Sparta,
Ethel, Owenton, Hustle, Elevon, Central Point, Rexburg, Chance and
Gether.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3803 7676 3782 7679 3789 7716 3789 7718
      3790 7721 3791 7723 3790 7725 3792 7735
      3807 7734 3807 7683
TIME...MOT...LOC 2312Z 273DEG 21KT 3798 7726

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

ALB
Special weather statement, Jun 12, 6:34 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
734 PM EDT Mon Jun 12 2023

NCZ013>015-030>032-130015-
Pasquotank NC-Hertford NC-Bertie NC-Gates NC-Perquimans NC-Chowan NC-
734 PM EDT Mon Jun 12 2023

...Strong thunderstorms will impact portions of west central
Pasquotank, northwestern Perquimans, northeastern Bertie,
southeastern Hertford, southeastern Gates and northwestern Chowan
Counties through 815 PM EDT...

At 734 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hobbsville to near Powellsville. Movement
was east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Hobbsville around 740 PM EDT.
  Rockyhock around 800 PM EDT.
  Valhalla around 805 PM EDT.
  Ryland and Tyner around 810 PM EDT.
  Hertford, Winfall and Belvidere around 815 PM EDT.

Other locations impacted by these storms include Goose Pond, Whites
Crossroads, Gliden, Newsome Store, Arrowhead Beach, Peach, Parkville,
Nicanor, Carter and Wakelon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3613 7708 3642 7662 3641 7631 3639 7629
      3639 7626 3636 7626 3637 7623 3619 7648
      3612 7659
TIME...MOT...LOC 2334Z 267DEG 26KT 3638 7662 3618 7693

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Poche
Special weather statement, Jun 12, 7:19 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
819 PM EDT Mon Jun 12 2023

NCZ015-016-031-032-130100-
Pasquotank NC-Camden NC-Perquimans NC-Chowan NC-
819 PM EDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of central Camden,
Pasquotank, Perquimans and central Chowan Counties through 900 PM
EDT...

At 819 PM EDT, Doppler radar was tracking a strong thunderstorm over
Belvidere, or near Winfall, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Winfall around 825 PM EDT.
  Hertford around 830 PM EDT.
  Chapanoke around 840 PM EDT.
  Elizabeth City around 850 PM EDT.
  Nixonton around 855 PM EDT.
  Camden, Elizabeth City State University, Weeksville and Whitehall
  Shores around 900 PM EDT.

Other locations impacted by this storm include Bob White Fork,
Gliden, Peach, Parkville, Nicanor, Yeopim Station, Pasquotank,
Jacocks, Beach Springs and Light Nixon Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3613 7666 3633 7662 3632 7660 3634 7658
      3640 7616 3636 7611 3635 7608 3614 7608
      3614 7610 3613 7611 3613 7614 3612 7617
      3610 7621 3611 7627 3610 7630 3608 7633
TIME...MOT...LOC 0019Z 265DEG 22KT 3625 7653

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Poche

The radar

The Norfolk radar (KAKQ), 102 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perquimans

When
June 12, 7:35 PM EST
Where
Perquimans County, 2.98 mi SSW of Chapanoke
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
36.210, -76.400

Tree limbs were downed onto a power line off of Route 17 just south of Cartwright Swamp Road. Numerous power outages were reported in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110530.